Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 49, NWS Detroit, MI

July 22, 2002Tuscola County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 22, 2002, 5:26 PM EDT for Tuscola County, Michigan. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2002, 5:26 PM EDT (21:26 UTC)
Expired
Jul 22, 2002, 6:30 PM EDT
In force
64 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Tuscola County, MI

The radar

The Detroit radar (KDTX), 84 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:52 PM EDTThunderstorm Wind 52 EKingston, MITrained spotters reported several trees blown down.
Jul 22, 5:52 PM EDTThunderstorm Wind 50 EKingston, MITuscola County Central Dispatch reported several large trees blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1894 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS53 KDTX 222126
SVRDTX
MIC157-222230-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
526 PM EDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCOLA COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 630 PM EDT

* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF WATROUSVILLE...OR 7 MILES
  SOUTHWEST OF CARO...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST DAYTON...ELLINGTON AT 540 PM EDT
  KINGSTON AT 545 PM EDT
  DEFORD...CASS CITY AT 550 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4346 8363 4329 8355 4337 8315 4367 8310

WAG BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 22, 3:00 PM EDT, 2 hours 26 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
300 PM EDT MON JUL 22 2002

CAPES IN THE 4000-5000J/KG RANGE APPEAR TO HAVE PEAKED ACROSS THE
CENTRAL PORTION OF THE CWA AND HAVE PUNCHED DOWN TO THE 3500J/KG
RANGE...HIGHER DEW POINTS APPEAR TO HAVE MIXED OUT AS WELL...WITH DEW
POINTS IN THE LOWER 70S CWA WIDE. BEST CONVERGENCE HAS ALSO SHIFTED
TO THE SOUTH AND EASTERN PORTIONS OF THE CWA. WATER VAPOR IMAGE
SHOWS A NARROW DRY SLOT OVER SOUTHERN LAKE MICHIGAN WHICH SHOULD
ROTATE INTO SOUTHEAST LOWER AROUND 6 PM...THIS MAY PRODUCE A BRIEF
INCREASE IN THE CONVECTION...THUS WITH CAPES STILL FAIRLY IMPRESSIVE
...A FEW OUTFLOW BOUNDARIES LEFT BEHIND AND PRE FRONTAL TROF MOVING
INTO THE CWA...ANTICIPATE WATCH TO CONTINUE TO EXPIRATION.
ANTICIPATE SKIES TO CLEAR FAIRLY QUICKLY OVERNIGHT...CLOUDS
ASSOCIATED WITH SECONDARY TROF AXIS OVER THE WESTERN UPPER WILL
STRUGGLE TO REACH SOUTHEAST LOWER AS TROF WEAKENS AND LOSS OF DIURNAL
COMPONENT.

MODELS IN GOOD AGREEMENT THROUGH 60 HOURS...PREFER THE SLIGHTLY
COOLER AVN SOLUTION BASED ON UPSTREAM TEMPERATURES AND DEW POINTS.

MODELS INDICATE 850 MB THETA-E RIDGE AXIS AND RIGHT REAR QUADRANT OF
UPPER JET TO SLIP SOUTH AND EAST OF THE CWA BY 00Z. PRECIPITATION
HAS ALSO DWINDLED ALONG THE COLD FRONT WHICH IS NOW PARALLEL TO THE
MID LEVEL FLOW...AND SHOWING VERY LITTLE LOW LEVEL CONVERGENCE. THUS
ANTICIPATE SHOWER THREAT TO END CWA WIDE BY MIDNIGHT.

HIGH PRESSURE AND ASSOCIATED COOL AND DRY NORTH TO NORTHEAST FLOW TO
AFFECT THE REGION FROM LATE TONIGHT THROUGH THURSDAY MORNING. WARM
AIR ADVECTION AND A COUPLE OF WEAK UPPER WAVES ON THURSDAY MAY BE
ENOUGH TO TRIGGER SOME SCATTERED CONVECTION...DEEPER MOISTURE ACROSS
FAR NORTHERN PORTION OF CWA...THUS WILL GRADUATE POPS FROM NORTH TO
SOUTH.

.DTX...NONE.

GSS

In the hours before

Special weather statement, Jul 22, 1:33 PM EDT, 3 hours 53 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-222300-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
133 PM EDT MON JUL 22 2002

...SEVERE THUNDERSTORM WATCH NUMBER 520 IN EFFECT UNTIL 700 PM FOR
SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

HAZARDS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM EDT FOR THE
FOLLOWING
COUNTIES...BAY...MIDLAND...SANILAC...SAGINAW...LAPEER...GENESEE...
SHIAWASSEE...MACOMB...OAKLAND...LIVINGSTON...WASHTENAW...LENAWEE...
HURON...TUSCOLA...ST. CLAIR...WAYNE AND MONROE.
THIS INCLUDES THE CITIES OF BAY
CITY...MIDLAND...SANDUSKY...SAGINAW...LAPEER...FLINT...OWOSSO...
WARREN...PONTIAC...HOWELL...ANN ARBOR...ADRIAN...CARO...PORT
HURON...DETROIT AND MONROE.

NUMEROUS THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS WILL PRODUCE WIND GUSTS UP TO 70 MPH...HAIL UP
TO THREE QUARTERS OF AN INCH IN DIAMETER AND VERY HEAVY RAINFALL.

DISCUSSION...
A STRONG COLD FRONT WILL MOVE ACROSS SOUTHEAST MICHIGAN LATE THIS
AFTERNOON THROUGH THIS EVENING. THUNDERSTORMS ARE STILL EXPECTED TO
DEVELOP AHEAD OF THIS COLD FRONT EARLY THIS AFTERNOON. DUE TO THE
UNSTABLE AIRMASS ALREADY IN PLACE ACROSS SOUTHEAST MICHIGAN...STORMS
WILL HAVE THE POTENTIAL OF DEVELOPING ANYWHERE IN SOUTHEAST MICHIGAN
EARLY THIS AFTERNOON. THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER
WILL END WITH THE PASSAGE OF THE COLD FRONT. THE FRONT SHOULD PASS
THROUGH THE TRI CITIES AROUND 4 PM. FLINT AND THE THUMB SHOULD SEE
THE PASSAGE OF THE FRONT AROUND 6 PM...WHILE THE DETROIT METRO ARE
WILL SEE THE PASSAGE OF THE FRONT AROUND 8 PM. MOVEMENT OF
THUNDERSTORMS IS EXPECTED TO BE NORTHEAST AT 30 MPH.

SPOTTER ACTIVATION...
SPOTTERS HAVE ALREADY BEEN ACTIVATED.

OUTLOOK FOR TUESDAY AND WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED TUESDAY OR WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO... OR LOCAL MEDIA OUTLETS... FOR
THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE.
YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER
SERVICE WEB SITE.

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

CONSIDINE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:57 AM EDTSevere Thunderstorm WarningDTXLenawee48 min
Jul 22, 11:21 AM EDTSevere Thunderstorm WarningDTXMonroe39 min
Jul 22, 12:06 PM EDTSpecial Marine WarningDTX69 min
Jul 22, 12:19 PM EDTSpecial Marine WarningDTX86 min
Jul 22, 12:31 PM EDTSevere Thunderstorm WarningDTXMacomb, Wayne44 min
Jul 22, 12:42 PM EDTSevere Thunderstorm WarningDTXLenawee63 min
Jul 22, 4:45 PM EDTSevere Thunderstorm WarningDTXWashtenaw60 min
Jul 22, 5:03 PM EDTSevere Thunderstorm WarningDTXSaginaw42 min
Jul 22, 5:28 PM EDTSevere Thunderstorm WarningDTXLivingston47 min
Jul 22, 5:28 PM EDTSevere Thunderstorm WarningDTXSanilac62 min
Jul 22, 5:40 PM EDTSevere Thunderstorm WarningDTXWashtenaw, Wayne50 min
Jul 22, 5:46 PM EDTSpecial Marine WarningDTX119 min
Jul 22, 6:05 PM EDTSevere Thunderstorm WarningDTXLapeer55 min
Jul 22, 6:06 PM EDTSevere Thunderstorm WarningDTXOakland39 min
Jul 22, 6:30 PM EDTSevere Thunderstorm WarningDTXSaint Clair60 min
Jul 22, 6:48 PM EDTSevere Thunderstorm WarningDTXWashtenaw57 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.